Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

June 22, 2020Lea County, New Mexico; Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 22, 2020, 7:16 PM MDT for Lea County, New Mexico; Andrews County, Gaines County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 7:16 PM MDT (01:16 UTC)
Expired
Jun 22, 2020, 7:41 PM MDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS54 KMAF 230116
SVRMAF
NMC025-TXC003-165-230215-
/O.NEW.KMAF.SV.W.0167.200623T0116Z-200623T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
816 PM CDT Mon Jun 22 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Lea County in southeastern New Mexico...
  Northwestern Andrews County in western Texas...
  Southwestern Gaines County in western Texas...

* Until 915 PM CDT/815 PM MDT/.

* At 816 PM CDT/716 PM MDT/, a severe thunderstorm was located near
  Monument, or near Hobbs, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hobbs, Nadine, Monument, Humble City, Industrial Airpark and Lea
  County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3262 10336 3280 10328 3276 10282 3242 10292
TIME...MOT...LOC 0116Z 288DEG 18KT 3269 10323 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
481 
WWUS54 KMAF 230141
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
841 PM CDT Mon Jun 22 2020

NMC025-TXC003-165-230150-
/O.CAN.KMAF.SV.W.0167.000000T0000Z-200623T0215Z/
Lea NM-Andrews TX-Gaines TX-
841 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA...
NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3262 10336 3280 10328 3276 10282 3242 10292
TIME...MOT...LOC 0137Z 288DEG 18KT 3265 10309 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:07 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 5:07 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
607 PM CDT Mon Jun 22 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Deep mixing of dry air has resulted in high based CU today that
are tied to the GDP Mtns and across Lea Co into PB along near a
boundary. Winds have shifted to the NE at MAF and we expect that
to occur at other TAF sites thru the evening. Winds could be kinda
difficult to nail down due to said boundary and potential for
another re-enforcing boundary 06Z-09Z in assocn with convective
complex that is forecast to move thru the South Plains tonight.
-SHRA/-TSRA may briefly impact INK/CNM thru 04Z or so, but for now
we not include.

&&

.PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/

DISCUSSION...

Right now, we have a mesolow evident on KMAF radar imagery located
a few miles northwest of the radar with a decaying outflow
boundary extending northeast over the western Low Rolling Plains.
A dryline bulge extends southeast of this mesolow into the
southeastern Permian Basin, then southward into the lower Trans
Pecos. Winds to the north and northeast of the mesolow have
backed, bringing with it mid 60s dewpoints up into the
northeastern Basin/western Low Rolling Plains. Convergence to the
east of the mesolow on the moist side of the decaying boundary may
be enough to overcome stout convective temperatures to produce
isolated thunderstorms late this afternoon through this evening
over the northern Permian Basin. Given the thermodynamic profile
aloft (an "inverted-V" signature), any storm that does develop
will have the potential to produce damaging wind gusts. Late
tonight, a mesoscale convective system, or MCS, is expected to
move across the northeastern Basin, bringing with it gusty winds
and some needed rainfall. Shower and thunderstorm activity will
then end around sunrise over this area, although a few lingering
showers may persist until noon over the western Low Rolling
Plains.

Tomorrow's weather is contingent upon the outflow generated by
tonight's MCS activity. It's expected that the outflow boundary
will push to roughly the Pecos River valley, bringing cooler
weather with it to the Permian Basin and southeastern New Mexico.
Confluent flow along this boundary combined with strong
insolation along the eastern slopes of the Sacramentos will be
sufficient to pop scattered storms again tomorrow afternoon.
Southeastern New Mexico will see the greatest threat of severe
weather tomorrow afternoon, mainly in the form of damaging winds.
This convection is expected to grow upscale into another MCS, with
this activity tracking along and north of the outflow boundary
overnight over the Permian Basin. Damaging winds may accompany
this MCS early tomorrow night. Most areas across the Permian Basin
should pick up some badly-needed rainfall, with probabilistic
guidance suggestive of amounts in the 0.1"-0.5" range most
likely.

Decreasing clouds Wednesday and cool temperatures are forecast,
but upper heights are expected to build over the region Thursday
through the weekend, and this means a warmup to above normal
readings. By Saturday expect temperatures to top out above the
century mark across the upper Trans Pecos as well as the Rio
Grande and nearby lower elevations. We could see some isolated
afternoon and evening thunderstorms develop off the mountains
Saturday. Sunday and Monday look to be about the same weatherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  92  69  89 /  20  10  40  30
Carlsbad                       71  95  68  94 /  10  10  50  40
Dryden                         74  97  72  94 /   0  10  20  40
Fort Stockton                  73  95  69  92 /   0  10  30  40
Guadalupe Pass                 66  87  64  87 /  10  10  40  40
Hobbs                          68  91  66  89 /  20  10  40  40
Marfa                          62  95  62  91 /   0  20  20  50
Midland Intl Airport           73  93  69  91 /  10  10  40  30
Odessa                         73  93  69  91 /  20  10  40  30
Wink                           74  97  71  94 /   0  10  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT this evening for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Southern Lea County.

TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Andrews-
     Chinati Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Ector-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Terrell-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Excessive Heat Warning until 9 PM CDT this evening for Central
     Brewster County.

&&
Hazardous weather outlook, Jun 22, 1:37 PM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 PM CDT Mon Jun 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible over the central and eastern
Permian Basin late this afternoon through tonight. Large hail and
damaging winds will be the primary hazards.

A Heat Advisory remains in effect for most of West Texas and
southeast New Mexico through this evening. An Excessive Heat Warning
remains in effect for Central Brewster County through this evening.
Triple digits likely for all areas, except the mountains where mid to
upper 90s will be common.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday afternoon and
evening for southeast New Mexico and areas in West Texas along and
west of the Pecos River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 22, 3:34 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT Mon Jun 22 2020

TXZ273-222230-
Eastern Culberson County TX-
434 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY
UNTIL 530 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Carlsbad Caverns National Park, or 25 miles east
of Pine Springs. This storm was nearly stationary south of Ranch
Road 652.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 10454 3196 10440 3189 10410 3160 10429
TIME...MOT...LOC 2133Z 298DEG 3KT 3185 10438

84
Special weather statement, Jun 22, 3:55 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Mon Jun 22 2020

NMZ028-TXZ273-222300-
Eddy County Plains NM-Eastern Culberson County TX-
455 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 455 PM CDT/355 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Carlsbad Caverns National Park, or 20 miles
northeast of Pine Springs, moving east at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3212 10457 3212 10458 3211 10461 3214 10457
      3212 10456 3213 10454 3214 10455 3214 10453
      3215 10454 3222 10443 3198 10429 3193 10456
      3208 10462
TIME...MOT...LOC 2155Z 249DEG 6KT 3205 10451

84
Special weather statement, Jun 22, 5:28 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM CDT Mon Jun 22 2020

TXZ070-230000-
Reagan TX-
628 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Reagan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10152 3124 10141 3127 10127 3108 10128
TIME...MOT...LOC 2328Z 250DEG 3KT 3119 10135

49
Special weather statement, Jun 22, 5:40 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
540 PM MDT Mon Jun 22 2020

NMZ033-034-230045-
Southern Lea County NM-Central Lea County NM-
540 PM MDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 645 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Maljamar, or 30 miles west of Eunice, moving southeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3252 10338 3234 10366 3246 10373 3252 10372
      3252 10376 3257 10379 3271 10362
TIME...MOT...LOC 2339Z 327DEG 12KT 3256 10366

84
Special weather statement, Jun 22, 7:04 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT Mon Jun 22 2020

NMZ033-034-TXZ045-050-230200-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
804 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA...NORTHWESTERN
ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 900 PM CDT/800 PM
MDT/...

At 803 PM CDT/703 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Monument, or 9 miles west of Hobbs, moving
southeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Nadine, Monument, Humble City, Industrial Airpark and Lea
County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 10345 3281 10331 3277 10292 3241 10305
TIME...MOT...LOC 0103Z 294DEG 15KT 3269 10331

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:04 PM MDTSpecial Weather StatementMAFLea56 min
Jun 22, 11:49 PM MDTSpecial Weather StatementMAFLea56 min
Jun 22, 7:59 PM MDTSevere Thunderstorm WarningMAFReagan46 min
Jun 22, 8:45 PM MDTSevere Thunderstorm WarningMAFReagan60 min
Jun 22, 8:51 PM MDTSpecial Weather StatementMAFEctor39 min
Jun 22, 8:54 PM MDTSevere Thunderstorm WarningMAFEctor, Midland, Upton66 min
Jun 22, 9:06 PM MDTSpecial Weather StatementMAFMartin39 min
Jun 22, 9:13 PM MDTAreal Flood AdvisoryMAFEctor2 hr
Jun 22, 9:14 PM MDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 9:28 PM MDTSpecial Weather StatementMAFUpton62 min
Jun 22, 9:42 PM MDTSpecial Weather StatementMAFMidland63 min
Jun 22, 9:44 PM MDTSevere Thunderstorm WarningMAFMidland61 min
Jun 22, 9:46 PM MDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 22, 10:14 PM MDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 10:50 PM MDTSevere Thunderstorm WarningMAFGlasscock55 min
Jun 22, 10:58 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines, Scurry62 min
Jun 22, 11:57 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines, Howard, Martin, Mitchell and 1 more63 min
Jun 23, 12:20 AM MDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Reagan, Upton55 min
Jun 23, 12:55 AM MDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry50 min
Jun 23, 1:15 AM MDTSpecial Weather StatementMAFCrane, Ector, Glasscock, Loving, Midland, Reagan and 4 more45 min
Jun 23, 3:53 PM MDTSpecial Weather StatementMAFPresidio37 min
Jun 23, 4:34 PM MDTSpecial Weather StatementMAFPresidio26 min
Jun 23, 5:00 PM MDTSpecial Weather StatementMAFPresidio30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.